Montana, 2015

High Wind in Montana, January 24, 2015

January 24, 2015 · NWS GGW · 1 event in 1 county or zone

A prolonged period of above normal temperatures for this time of year allowed stronger winds from above to mix down to the surface, enhancing the chinook wind effect from the west, especially near the lee side of the Little Rocky Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A prolonged period of above normal temperatures for this time of year allowed stronger winds from above to mix down to the surface, enhancing the chinook wind effect from the west, especially near the lee side of the Little Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 23, 9:23 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 23, 9:23 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
923 PM MST FRI JAN 23 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

SENT AN UPDATE TONIGHT TO BETTER REFLECT THE HIGHER LEVEL OF MODEL
CONSENSUS FOR MIXED PRECIPITATION MOVING THROUGH FAR NORTHEAST
MONTANA TONIGHT. INCREASE POPS TO CHANCE BASICALLY FROM OPHEIM TO
SIDNEY AND POINTS NEARBY. ALSO INCREASED QPF...BUT STILL LOOKS
LIKE ANY FREEZING RAIN WOULD ACCUMULATE LESS THAN 0.05
INCHES...BUT SHOULD KEEP A VERY CLOSE EYE ON CONDITIONS IF THEY
TURN OUT A BIT MORE FREEZING RAIN THAN EXPECTED. TIME FRAME OF
GREATEST CONCERN FOR THIS AREA IS 09Z THROUGH 15Z. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...THE WESTERN CONUS REMAINS
DOMINATED BY A PERSISTENT LONG WAVE RIDGE WHICH IS GENERATING
RELATIVELY WARM CONDITIONS FOR THIS TIME OF YEAR...ALONG WITH
LIMITED CHANCES FOR PRECIPITATION.

ON SATURDAY MORNING A SMALL SHORT WAVE EMBEDDED IN THE
NORTHWESTERLY FLOW ON THE EAST SIDE OF THE RIDGE DOES PASS OVER
THE AREA BRINGING A CHANCE FOR SOME LIGHT PRECIPITATION. SREF
PRECIP. TYPE AND BUFKIT SOUNDINGS SHOW SOME CHANCE FOR FREEZING
PRECIPITATION WITH THE EVENT DUE TO WARM 850MB WESTERLY FLOW
CREATING A MELTING LAYER ABOVE THE SURFACE. WITH HIGHS IN THE MID
40S ON SATURDAY...THE WINDOW FOR FREEING PRECIP WILL BE LIMITED TO
AREAS BELOW FREEZING EARLY SATURDAY MORNING. PRECIP AMOUNTS ARE
NOT EXPECTED TO BE MORE THAN 5 HUNDREDTHS. AS SHORT WAVE
PROGRESSES EASTWARD...PRECIP. SHOULD LARGELY END AFTER 18Z WITH
SUNDAY BEING DRIER...THOUGH GFS AND EC BOTH HAVE A TRACE OF PRECIP
SUNDAY AFTERNOON. THE LATEST GFS IS MORE AGGRESSIVE WITH THIS SHORT
WAVE THAN PREVIOUS RUNS...AND IS IN CLOSER AGREEMENT WITH THE EC.

TODAY'S HIGH TEMPERATURES HAVE GONE ABOVE THE FORECAST. THIS IS
MOST LIKELY DUE TO THE RAPID REDUCTION OF SNOW COVER THAT CAN BE
DIFFICULT FOR MODELS TO KEEP UP WITH. MARTIN.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

LONG WAVE PATTERN CONTINUES TO HAVE A BLOCKY RIDGE OVER THE
WESTERN CONUS. LATEST MODEL ENSEMBLES ARE FAIRLY UNANIMOUS IN
FLATTENING THIS RIDGE SOME ON TUESDAY WITH A COLD FROPA ON
WEDNESDAY. THIS WILL BRING THE WED THROUGH FRIDAY TEMPERATURES
DOWN TO ONLY 10 DEGREES ABOVE NORMAL FROM THE CURRENT 20 DEGREES
ABOVE NORMAL. THE PARTIAL DISRUPTION OF THE RIDGE WILL INCREASE
POPS FOR THE WEDNESDAY THROUGH FRIDAY PERIODS...HOWEVER...THERE
ARE CURRENTLY NO LARGE STRONGLY FORCED SYSTEM ANTICIPATED. THERE
IS SOME HINT IN MODEL CONSISTENCY THAT ANOTHER COLD FRONT A WEEK
FROM SATURDAY COULD BRING SOME SNOW AND TEMPERATURES BACK DOWN
CLOSER TO NORMAL. SOME RESPECT FOR CLIMATOLOGY SUPPORTS THIS IDEA
OF THE WARM PERIOD LASTING ABOUT ANOTHER WEEK. MARTIN

PREVIOUS LONG-TERM DISCUSSION...

SYNOPTIC SET UP...COLDEST AIR OF THE NORTHERN HEMISPHERE EXTENDS
OVER BAFFIN ISLAND TOWARD QUEBEC WITH A SECOND LOBE OF ARCTIC AIR
OVER THE NORTH SLOPE OF ALASKA. THESE COLD AIR-MASSES HAVE
INFLUENCE DOWN INTO NORTHERN SASKATCHEWAN AND SOUTHERN
MANITOBA....BUT DO NOT QUITE LEAK INTO MONTANA. TO THE WEST A
LARGE WARM RIDGE RUNS UP THE COAST OF CALIFORNIA AND THE PACIFIC
NORTHWEST INTO SOUTHERN BRITISH COLUMBIA. THIS BROAD RIDGING IS
SPILLING OVER THE FRONT RANGE OF ALBERTA AND MONTANA GENERATING
LIGHT DOWNSLOPE WINDS.

SUNDAY NIGHT THROUGH WEDNESDAY...RIDGE OVER THE WEST COAST WILL
PROVIDE FOR A MAJOR INFLUENCE OVER THE HIGH PLAINS ON MONTANA.
CHANCES FOR PRECIPITATION SHOULD BE MINOR. MID TO HIGH LEVEL ARCH
CLOUDS MAY BE POSSIBLE DURING THIS TIME BUT HIGHS COULD ALSO REACH
INTO THE 40S AND MAYBE EVEN 50S. THIS IS UNUSUALLY WARM FOR THIS
TIME OF YEAR AND 50S TERRITORY FOR MANY AREAS MEANS NEW RECORDS.
THIS IN ITSELF SHOULD MAKE THESE PERIODS SUSPECT IN CONFIDENCE...
BUT MULTI MODEL ENSEMBLES ARE NOT DIFFERING MUCH IN THEIR 500 MB
HEIGHTS WHICH USUALLY LEADS TO A VERY HIGH CONFIDENCE EVENT.
WHILE IT WILL BE A BEAUTIFUL DAY.... IT WILL ALSO BE UNNATURALLY
WARM FOR THE TIME OF YEAR WITH SOME RECORDS NOT ONLY BE BROKEN AND
TIED BUT POTENTIALLY SHATTERED BY SEVERAL DEGREES IF THE FORECAST
COARSE CONTINUES.

WEDNESDAY NIGHT ONWARD...MODELS HINT AT SHORTWAVE ENERGY AND COLD
AIR DROPPING DOWN FROM THE ALASKAN NORTH SLOPE AND PARTIALLY
FLATTENING OR MOVING THE SYNOPTIC RIDGE OVER THE WESTERN HALF OF
THE US. THIS MAY ALLOW A COLD FRONT AND PRECIP AROUND TUESDAY
NIGHT AND WEDNESDAY. A PACIFIC TROUGH OF COOL AIR OVER THE GULF OF
ALASKA COULD ALSO HELP TO BREAK THIS RIDGE DOWN. WITH THE MAIN
RIDGE OVER THE WESTERN US DOWN FOR THE COUNT THE ARCTIC AIR MASS...
WHICH RE-SITUATES ITSELF OVER THE HUDSON BAY... WILL HAVE MUCH
MORE INFLUENCE IN DRIVING DOWN TEMPERATURES TO NEAR SEASONAL NORMS
LATE IN THE WEEK. THIS SHOULD ALSO RETURN CHANCE FOR PRECIP BACK
TO NEAR NORMAL.  GAH

&&

.AVIATION...

VFR. CLOUDS WILL CONTINUE TO THICKEN AND LOWER THROUGH THE NIGHT.
A FAST MOVING SYSTEM MAY DROP A BRIEF PERIOD OF RAIN OR FREEZING
RAIN LATE TONIGHT OR SATURDAY MORNING. WINDS WILL INCREASE IN IT/S
WAKE AND MAY LEAD TO SOME LLWS. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 23, 2:34 PM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
234 PM MST FRI JAN 23 2015

MTZ017>020-023>027-061-062-241245-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
234 PM MST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LIGHT FREEZING RAIN OR DRIZZLE IS POSSIBLE SATURDAY MORNING
OVER PARTS OF EXTREME NORTHEAST MONTANA. THREAT IS LIMITED TO THE
EARLY MORNING AS PRECIPITATION ENDS BY NOON AND SURFACE
TEMPERATURES WARM ABOVE FREEZING BY 10AM. TOTAL PRECIPIATION FOR
THE PERIOD OF 6AM TO NOON ON SATURDAY IS EXPECTED TO BE LESS THAN
.05 INCHES AS A COMBINATION OF LIGHT RAIN AND FREEZING DRIZZLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 24, 1:34 AM MST to 6:30 AM MST
Where
Little Rocky Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site measured sustained winds of 40 mph or greater from 1:34 to 6:30 am on the 8th, with a first verifying gust of 58 mph at 2:24 am and a peak wind gust of 61 mph at 5:45 am.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557270.